Pennsylvania, 2019

Flash Flooding and Damaging Winds in Pennsylvania, July 11, 2019

July 11, 2019 · NWS PBZ · 35 events in 7 counties and zones

A passing shortwave trough and surface cold front brought scattered showers and thunderstorm on July 11th. Increasing shear, building instability, and mid-level dry resulted in a few strong storms across the area.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$360,000
Crop damage
None recorded
Events
35

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PBZ wrote it up.

A passing shortwave trough and surface cold front brought scattered showers and thunderstorm on July 11th. Increasing shear, building instability, and mid-level dry resulted in a few strong storms across the area. Unseasonably high warm cloud depth created impressive rainfall rates, contributing to flash flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Jul 11, 6:56 AM EST, 14 minutes earlier.

Area forecast discussion, Jul 11, 6:56 AM EST, 14 minutes before
Area Forecast Discussion
National Weather Service Pittsburgh PA
756 AM EDT Thu Jul 11 2019

.SYNOPSIS...
Scattered showers and thunderstorms this morning should become more
numerous this afternoon with the approach of a cold front. Dry
weather is then expected Friday and most of Saturday under high
pressure.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...

Updated short term PoPs and temperature to reflect radar and surface
observation trends. Areas of stronger convection are producing
moderate to heavy rain, with minor flooding in urbanized areas
expected. Previous discuss follows...

A shortwave trough should maintain scattered
showers and thunderstorms this morning as it crosses the region.
Included more numerous coverage early N of PIT based on radar/near
term model trends. A stronger trough, and its associated sfc cold
front, is progged to track across the Upper Midwest and Great Lakes
region today, crossing the Upper OH Valley region late this afternoon
and evening. Showers and thunderstorms are likely with its approach
and passage.

Increasing shear, building instability, and model progged mid level
dry air should result in a scattered severe storm potential, with the
main hazard being damaging wind. SPC maintained the slight
risk/scattered coverage potential in the day 1 outlook, and will
continue to highlight this potential in the Hazardous Weather
Outlook. Warm and humid conditions should continue, with highs a few
degrees above average.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH SATURDAY NIGHT/...
Shower/thunderstorm chances should quickly decrease tonight with the
passage of the cold front. Mainly dry weather is then expected
through most of Saturday as sfc high pressure builds under NW flow
aloft. The next shortwave trough and its associated cold front is
progged to track from the Upper Great Lakes to the Lower Lakes by
Saturday evening, returning low chances for showers and thunderstorms
N of I 80. Maintained only a slight chance for showers Saturday
night elsewhere as the front tracks south, though most of the upper
support is progged to stay N-NE of the area.

Cooler and less humid conditions are expected Friday before warmer,
more humid conditions return Saturday.

&&

.LONG TERM /SUNDAY THROUGH WEDNESDAY/...
Shower and thunderstorm chances should continue S of I 70 Sunday as
the cold front completes its passage. Model ensembles indicate ridging
is then expected to build across the region through Tuesday, with
mainly dry weather. Shower/thunderstorm chances return by midweek as
a Gulf upper low moves N and phases with wrly flow aloft, tracking
across the OH Valley region. Seasonably warm weather is expected
through the period.

&&

.AVIATION /12Z THURSDAY THROUGH MONDAY/...

Condition deterioration is expected as the day progresses. More
widespread convection will result from prefrontal troughing/increasing
forcing for ascent under an encroaching upr trough. The magnitude of
that convection remains questionable as clouds and morning showers
are likely to hamper destabilization.

Passage of the cold front will end the convection, but residual,
rain-enforced boundary-layer moisture with cooler nw flow is likely
to yield cig restrictions into Friday morning.

.Outlook...
The next chc for restrictions is anticipated with a Saturday night
shortwave/cdfnt passage.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...None.
OH...None.
PA...None.
WV...None.

&&
Hazardous weather outlook, Jul 11, 2:38 AM EST, 4 hours 32 minutes before
Hazardous Weather Outlook
National Weather Service Pittsburgh PA
338 AM EDT Thu Jul 11 2019

MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-
029-031-073>076-WVZ001>004-012-021-509>514-120745-
Garrett-Tuscarawas-Carroll-Columbiana-Coshocton-Harrison-
Jefferson OH-Muskingum-Guernsey-Belmont-Noble-Monroe-Mercer-Venango-
Forest-Lawrence-Butler-Clarion-Jefferson PA-Beaver-Allegheny-
Armstrong-Indiana-Washington-Greene-Westmoreland-Westmoreland Ridges-
Fayette-Fayette Ridges-Hancock-Brooke-Ohio-Marshall-Wetzel-Marion-
Monongalia-Ridges of Eastern Monongalia and Northwestern Preston-
Preston-Eastern Preston-Western Tucker-Eastern Tucker-
338 AM EDT Thu Jul 11 2019

This Hazardous Weather Outlook is for western Maryland, east
central Ohio, northwest Pennsylvania, southwest Pennsylvania, west
central Pennsylvania, western Pennsylvania, northern West Virginia
and northern panhandle of West Virginia.

.DAY ONE...Today and tonight.

Scattered severe thunderstorms are possible this afternoon and
evening with a crossing cold front. The primary hazard is expected
to be damaging wind gusts.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

The radar

The Pittsburgh radar (KPBZ), 4 km away, was scanning. The volume nearest the first event began at 12:10 UTC.

Open the radar archive at this moment

Event by event

29 flash flood, 4 heavy rain, 2 thunderstorm wind. Local standard time, as filed.

Flash Flood, Allegheny

When
July 11, 7:10 AM EST to 11:45 AM EST
Where
Allegheny County, 0.17 mi ENE of Anderson Rd to 1.98 mi N of Forest Grove
Cause
Heavy Rain
Property damage
$100,000
Reported by
911 Call Center
Coordinates
40.571, -80.217

Numerous areas flooded. In Plum Boro, people were trapped in their house with water up to the windows. Flooded roadways were reported near Aspinwall, Turtle Creek, Swissvale, Fox Chapel, McCandless, Ross Township, Ohio Township, Kilbuck Township, and Bell Acres. A handicap van was trapped on a flooded road near Fox Ridge. There was a landslide near Allison Park on Ferguson Rd. Also, a few vehicles were stuck in water near Rosedale.

Flash Flood, Allegheny

When
July 11, 7:27 AM EST to 8:30 AM EST
Where
Allegheny County, 2.6 mi NW of Natrona Hgts to 2.8 mi N of Natrona Hgts
Cause
Heavy Rain
Reported by
Public
Coordinates
40.660, -79.750

A citizen reported Maiden Road flooded due to heavy rain.

Flash Flood, Westmoreland

When
July 11, 8:51 AM EST to 10:00 AM EST
Where
Westmoreland County, 0.69 mi S of Radebaugh to 0.56 mi S of Radebaugh
Cause
Heavy Rain
Property damage
$5,000
Reported by
911 Call Center
Coordinates
40.310, -79.580

The local 911 Call Center reported that North Greengate Road was flooded at the Tunnel Section, and a car was stuck in water.

Flash Flood, Beaver

When
July 11, 9:47 AM EST to 11:00 AM EST
Where
Beaver County, 1.74 mi SW of Independence to 0.89 mi SW of Bocktown
Cause
Heavy Rain
Property damage
$5,000
Reported by
911 Call Center
Coordinates
40.550, -80.340

The local 911 Call Center reported that the intersection of Thompson Hill and State Route 151 was flooded.

Flash Flood, Beaver

When
July 11, 9:49 AM EST to 11:00 AM EST
Where
Beaver County, 0.87 mi SW of South Hgts to 0.19 mi S of South Hgts
Cause
Heavy Rain
Property damage
$5,000
Reported by
911 Call Center
Coordinates
40.570, -80.240

The local 911 Call Center reported that State Route 51 in South Heights Boro was flooded. Two feet of water was reported in both the northbound and southbound lanes.

Flash Flood, Beaver

When
July 11, 9:50 AM EST to 11:00 AM EST
Where
Beaver County, Harshaville to 0.77 mi S of Harshaville
Cause
Heavy Rain
Property damage
$5,000
Reported by
911 Call Center
Coordinates
40.550, -80.420

The local 911 Call Center reported that the intersection of State Route 18 and State Route 30 was flooded.

Flash Flood, Beaver

When
July 11, 9:51 AM EST to 11:00 AM EST
Where
Beaver County, Koppel to 0.48 mi NE of Highland
Cause
Heavy Rain
Property damage
$5,000
Reported by
911 Call Center
Coordinates
40.830, -80.320

The local 911 Call Center reported State Route 351 shut down due to flooding.

Flash Flood, Allegheny

When
July 11, 10:01 AM EST to 12:00 PM EST
Where
Allegheny County, 0.53 mi W of Bethel Park to 0.76 mi W of Wilson
Cause
Heavy Rain
Property damage
$50,000
Reported by
911 Call Center
Coordinates
40.320, -80.040

Numerous areas flooded. Portions of PA Route 88 (Library Rd.) were flooded. The intersections of Valley Drive and Millford Drive in Bethel Park were flooded. A road collapsed in front of Toole Autobody on McNeilly Rd in Baldwin Twp. The intersection of Glass Run Rd and Baldwin Rd flooded, with an empty vehicle reported to be floating down the road.

Flash Flood, Allegheny

When
July 11, 10:15 AM EST to 12:15 PM EST
Where
Allegheny County, 0.87 mi SE of Riverton to 0.22 mi NE of Clairton
Cause
Heavy Rain
Property damage
$20,000
Reported by
911 Call Center
Coordinates
40.340, -79.840

The local 911 Call Center reported numerous flooded areas. Mansfield Bridge and 5th Ave closed due to flooding in McKeesport. In Mount Vernon, a creek flooded a roadway near Boston Hollow Rd and Mansfield Rd. Near Lovedale, car was stuck near 1101 Happy Hollow Rd. In Wylie, a house was flooded at 157 Polk Street.

Flash Flood, Beaver

When
July 11, 10:21 AM EST to 11:45 AM EST
Where
Beaver County, 0.52 mi W of West Mayfield to 0.45 mi W of Morado
Cause
Heavy Rain
Property damage
$5,000
Reported by
911 Call Center
Coordinates
40.780, -80.340

The local 911 Call Center reported Rock Ave. and Patterson Ave flooded in West Mayfield Boro.

Flash Flood, Westmoreland

When
July 11, 10:21 AM EST to 11:30 AM EST
Where
Westmoreland County, North Irwin to 0.47 mi WNW of Biddle
Cause
Heavy Rain
Property damage
$5,000
Reported by
Fire Department/Rescue
Coordinates
40.330, -79.700

The fire department reported that Greenhill Rd closed due to high water.

Flash Flood, Westmoreland

When
July 11, 10:49 AM EST to 12:00 PM EST
Where
Westmoreland County, 0.53 mi W of Suxor to 0.5 mi SSE of Suxor
Cause
Heavy Rain
Property damage
$5,000
Reported by
911 Call Center
Coordinates
40.330, -79.660

The local 911 Call Center reported that residential and roadway flooding was occurring in Hempfield Township.

Flash Flood, Westmoreland

When
July 11, 10:49 AM EST to 12:00 PM EST
Where
Westmoreland County, Pleasant Vly to 1.2 mi N of Biddle
Cause
Heavy Rain
Property damage
$5,000
Reported by
911 Call Center
Coordinates
40.380, -79.670

The local 911 Call Center reported residential and roadway flooding in the area of 137 Long Street in Penn Township.

Flash Flood, Beaver

When
July 11, 10:50 AM EST to 12:00 PM EST
Where
Beaver County, 3.81 mi SW of Bocktown to 2.93 mi SE of Harshaville
Cause
Heavy Rain
Property damage
$5,000
Reported by
911 Call Center
Coordinates
40.510, -80.350

The local 911 call center reported that the intersection of East Hookstown Grade Road and Park Road was flooded near Raccoon Creek.

Flash Flood, Westmoreland

When
July 11, 11:06 AM EST to 12:30 PM EST
Where
Westmoreland County, 0.69 mi S of Loyalhanna to 0.88 mi SSE of Cooperstown
Cause
Heavy Rain
Property damage
$5,000
Reported by
Trained Spotter
Coordinates
40.310, -79.380

A trained spotter reported a stream out of its banks near Mount View.

Flash Flood, Westmoreland

When
July 11, 11:10 AM EST to 12:30 PM EST
Where
Westmoreland County, 0.53 mi W of Grapeville to 0.81 mi SSW of Grapeville
Cause
Heavy Rain
Property damage
$5,000
Reported by
911 Call Center
Coordinates
40.330, -79.610

The local 911 Call Center reported numerous flooded streets, mostly in West Jeanette.

Flash Flood, Westmoreland

When
July 11, 11:12 AM EST to 12:30 PM EST
Where
Westmoreland County, 0.53 mi W of Rillton to 0.79 mi SW of Rillton
Cause
Heavy Rain
Property damage
$5,000
Reported by
911 Call Center
Coordinates
40.280, -79.740

The local 911 Call Center reported Pinewood Road and Green Hills Road closed due to flooding.

Flash Flood, Westmoreland

When
July 11, 11:30 AM EST to 12:30 PM EST
Where
Westmoreland County, 0.69 mi S of Youndwood to 0.28 mi S of Youndwood
Cause
Heavy Rain
Property damage
$5,000
Reported by
Trained Spotter
Coordinates
40.240, -79.580

A trained spotter reported flooding on Depot Street by the train station.

Flash Flood, Westmoreland

When
July 11, 11:30 AM EST to 12:30 PM EST
Where
Westmoreland County, 0.87 mi NE of Youndwood to 0.94 mi ENE of Youndwood
Cause
Heavy Rain
Property damage
$5,000
Reported by
Trained Spotter
Coordinates
40.260, -79.570

A trained spotter reported flooding at the intersection of US 119 and Willow Crossing Road.

Flash Flood, Westmoreland

When
July 11, 11:30 AM EST to 12:30 PM EST
Where
Westmoreland County, 0.87 mi NE of Adamsburg to 0.36 mi ENE of Adamsburg
Cause
Heavy Rain
Property damage
$10,000
Reported by
911 Call Center
Coordinates
40.310, -79.670

A local 911 Call Center reported a water rescue at North Huntingdon Township in the vicinity of 8895 Norwin Avenue.

Heavy Rain, Westmoreland

When
July 11, 11:33 AM EST
Where
Westmoreland County, 0.87 mi NE of Greensburg
Reported by
Trained Spotter
Coordinates
40.310, -79.540

A trained spotter reported 2.66 inches of rainfall.

Flash Flood, Westmoreland

When
July 11, 11:45 AM EST to 12:45 PM EST
Where
Westmoreland County, 0.53 mi E of Youndwood to 1.26 mi NNE of Youndwood
Cause
Heavy Rain
Property damage
$20,000
Reported by
911 Call Center
Coordinates
40.250, -79.570

A local 911 Call Center reported two vehicles trapped in flood waters near Old Route 119 at intersection with Redwood Lane. The occupants were rescued.

Flash Flood, Westmoreland

When
July 11, 11:45 AM EST to 12:45 PM EST
Where
Westmoreland County, 0.87 mi NW of Marguerite to 1.35 mi NE of Marguerite
Cause
Heavy Rain
Property damage
$10,000
Reported by
911 Call Center
Coordinates
40.280, -79.480

A local 911 Call Center reported two vehicles floating in flood waters near L215 Lakewood Road in Unity Township.

Flash Flood, Westmoreland

When
July 11, 11:59 AM EST to 1:00 PM EST
Where
Westmoreland County, 0.87 mi SE of Mark Acres to 0.91 mi SSE of North Irwin
Cause
Heavy Rain
Property damage
$20,000
Reported by
911 Call Center
Coordinates
40.340, -79.710

The local 911 Call Center reported that Route 993 from Brownstone to Irwin Boro were flooded and had possible roadway damage.

Flash Flood, Greene

When
July 11, 12:00 PM EST to 1:00 PM EST
Where
Greene County, 2.33 mi SSE of Brock to 2.32 mi SW of Brock
Cause
Heavy Rain
Property damage
$3,000
Reported by
Department of Highways
Coordinates
39.720, -80.160

The Highway Dept reported that Hackelbender Run is out of its banks at Wilson and Hackelbender Rd.

Flash Flood, Fayette

When
July 11, 12:10 PM EST to 1:30 PM EST
Where
Fayette County, 1.27 mi ENE of Markleysburg to 1.06 mi NE of Markleysburg
Cause
Heavy Rain
Property damage
$10,000
Reported by
Public
Coordinates
39.740, -79.450

A citizen reported several roads closed in Markleysburg.

Flash Flood, Greene

When
July 11, 12:10 PM EST to 1:30 PM EST
Where
Greene County, 0.87 mi NW of Brock to 1.64 mi S of Brock
Cause
Heavy Rain
Property damage
$2,000
Reported by
Public
Coordinates
39.760, -80.190

A citizen reported flooded roadways in this area.

Flash Flood, Fayette

When
July 11, 12:15 PM EST to 1:15 PM EST
Where
Fayette County, 2.75 mi ENE of Markleysburg to 3.16 mi E of Markleysburg
Cause
Heavy Rain
Property damage
$5,000
Reported by
Public
Coordinates
39.740, -79.420

A citizen reported flooded roadways in this area.

Flash Flood, Westmoreland

When
July 11, 12:16 PM EST to 1:30 PM EST
Where
Westmoreland County, 0.87 mi NW of Suxor to 0.92 mi NNW of Manor
Cause
Heavy Rain
Property damage
$15,000
Reported by
911 Call Center
Coordinates
40.340, -79.660

The local 911 sall center reported a roadway flooded at an underpass with a vehicle in thewater. Individuals were rescued.

Heavy Rain, Westmoreland

When
July 11, 12:31 PM EST
Where
Westmoreland County, 0.69 mi S of Straw Pump
Reported by
Trained Spotter
Coordinates
40.310, -79.650

A trained spotter reported 3.58 inches of rain.

Heavy Rain, Westmoreland

When
July 11, 1:20 PM EST
Where
Westmoreland County, North Irwin
Reported by
Public
Coordinates
40.330, -79.700

A citizen reported 2.68 inches of rain.

Flash Flood, Westmoreland

When
July 11, 2:05 PM EST to 3:00 PM EST
Where
Westmoreland County, 0.87 mi NE of Youndwood to 0.65 mi ENE of Youndwood
Cause
Heavy Rain
Property damage
$5,000
Reported by
Trained Spotter
Coordinates
40.260, -79.570

A trained spotter reported flooding at the intersection of US 119 and Willow Crossing Road.

Heavy Rain, Westmoreland

When
July 11, 2:05 PM EST
Where
Westmoreland County, 1.05 mi E of Carbon
Reported by
Trained Spotter
Coordinates
40.280, -79.550

A trained spotter reported 2.71 inches of rain.

Thunderstorm Wind, Mercer

When
July 11, 4:11 PM EST
Where
Mercer County, 0.69 mi N of Henlein
Measured
50 kt (58 mph) estimated gust
Property damage
$15,000
Reported by
Emergency Manager
Coordinates
41.410, -80.380

A emergency manger reported damage to a gas station canopy on West Main Street.

Thunderstorm Wind, Washington

When
July 11, 4:30 PM EST
Where
Washington County, 0.53 mi W of West Middletown
Measured
50 kt (58 mph) estimated gust
Reported by
Social Media
Coordinates
40.250, -80.430

There was a report of large trees down across roadways via social media.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2019Every state in 2019This day in weather historyWarnings in Pennsylvania, July 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 846202, 846203, 846181, 846175, 846176, 846177, 846178, 846200, 846201, 846179, 846182, 846183, 846184, 846180, 846185, 846186, 846187, 846188, 846189, 846190, 846196, 846191, 846192, 846193, 846206, 846204, 846207, 846205, 846194, 846197, 846198, 846195, 846199, 846208, 846209.